Thunderstorm Wind, Sherman
- When
- April 20, 2:30 PM MST to 2:36 PM MST
- Where
- Sherman County, Goodland
- Measured
- 63 kt (72 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.350, -101.717
21 thunderstorm wind, 1 high wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 20, 2:10 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT FRI APR 20 2001 CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY NORTH OF CWA. HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR DIFFERENCE WRT SUN WX IF AVN IS CORRECT. CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT THROUGHOUT. SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN IN CO AREAS. LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS. WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS POSS. LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES. .GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN CO UNTIL 5 PM MDT. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1103 AM MDT FRI APR 20 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED EAST OF A STRATTON NEBRASKA TO QUINTER KANSAS LINE THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES THIS AFTERNOON. CONDITIONS WILL BE MOSTLY DRY...WARM AND WINDY ACROSS THE WESTERN SECTIONS OF THE TRI-STATE REGION. A STRONG CAP EXISTS ACROSS THE MAJORITY OF THE REGION AND WILL PREVENT STORMS FROM FORMING. HOWEVER...A FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA WILL MOVE INTO THE EASTERN PORTIONS OF THE AREA. THIS WILL PROVIDE A SURFACE FOCUS FOR STORM INITIATION. DEWPOINTS EAST AND NORTH OF THE FRONT ARE IN THE 50S AND WILL PROVIDE AN ADDITIONAL ELEMENT THAT WILL AID IN THE FORMATION OF THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCKHART
KSZ003-004-015-016-NEZ081-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT FRI APR 20 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA... COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST KANSAS. SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO INTENSIFY AS THEY MOVE ACROSS THE WATCH AREA. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT. O$$ BULLER
The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
21 thunderstorm wind, 1 high wind, 1 hail. Local standard time, as filed.
Semi-truck blown over along Interstate 70 and power pole down on Highway 25 in Thomas County.
Tree limbs and power lines were down across Decatur County. In addition, a thousand foot irrigation pipe blew into two vehicles on Highway 83 due to the wind. No injuries.
Trees uprooted and power lines were down across Rawlins County.
Trees and some power lines were down in Norton.
Fallen trees and several damaged roofs were common from the strong winds.
Non-convective winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242794, 5242796, 5242795, 5242797, 5242901, 5242798, 5242799, 5242895, 5242896, 5242897, 5242898, 5242902, 5242903, 5242899, 5242900, 5242908, 5242793, 5242904, 5242907, 5242910, 5242905, 5242906, 5242909.